Hail, Weld
- When
- July 11, 3:50 PM MST
- Where
- Weld County, 4.35 mi NE of Prospect
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.100, -104.280
Severe thunderstorms produced large hail, from ping pong to golfball size, in Logan and Washington Counties. Damaging winds were also observed around Sterling.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail, from ping pong to golfball size, in Logan and Washington Counties. Damaging winds were also observed around Sterling.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 11, 2:17 PM MST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 317 PM MDT FRI JUL 11 2014 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 316 PM MDT FRI JUL 11 2014 SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FORM AND SPREAD EAST ACROSS THE AREA THROUGH EARLY TO MID EVENING. WITH PRECIPITABLE WATER VALUES NEAR 1.25 INCHES...HEAVY RAIN WILL ACCOMPANY MANY OF THE STORMS. CAPES OF 1000 TO 1500 J/KG MAY PRODUCE A FEW SEVERE STORMS EVEN THOUGH SHEAR IS MARGINAL...MAINLY OVER NORTHEAST COLORADO. STORMS ARE MOVING EAST-NORTHEAST ROUGHLY AT 10 TO 20 MPH...THUS KEEPING THE FLASH FLOODING THREAT ISOLATED. SURFACE LOW PRESSURE OVER SOUTHEAST COLORADO AND OUTFLOW FROM THE EXITING STORMS WILL PRODUCE ANOTHER SURGE FROM THE NORTH THAT WILL KEEP THE AIRMASS MOIST OVERNIGHT. COULD SEE SOME LOW CLOUDS TOWARDS SUNRISE...ESPECIALLY OVER THE NORTHEAST CORNER OF THE STATE. THIS SURGE WILL ALSO LEAD TO COOLER HIGH TEMPERATURES ON SATURDAY. AIRMASS WILL REMAIN MOIST SATURDAY WITH PRECIPITABLE WATER VALUES OF ONE INCH TO 1.25 OVER NORTHEAST COLORADO. APPEARS ANOTHER WEAK DISTURBANCE IN THE FLOW ALOFT WILL HELP TRIGGER THUNDERSTORMS SATURDAY AFTERNOON. THE BEST CHANCE FOR STORMS WILL BE OVER THE MOUNTAINS AND ALONG THE FRONT RANGE. INCREASED POPS TO LIKELY FOR THIS. BECAUSE OF THE MOIST AIRMASS...HEAVY RAINFALL WILL BE A THREAT AGAIN. HOWEVER...WESTERLY WINDS ALOFT OF 15 TO 25 KNOTS WILL KEEP STORMS MOVING ALONG AND KEEP THE FLASH FLOOD THREAT LOW. CAPES WILL GENERALLY BE LESS THAN 1000 J/KG AND SHEAR WILL BE JUST OK. COULD SEE A COUPLE OF STORMS THAT JUST MEET SEVERE THRESHOLD DURING THE AFTERNOON. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 316 PM MDT FRI JUL 11 2014 STORMS TO CONTINUE ACROSS MUCH OF THE AREA SATURDAY EVENING...BEST CHANCE ALONG THE FOOTHILLS AND ACROSS THE PALMER DIVIDE. PRECIPITABLE WATER VALUES OVER AN INCH ACROSS THE PLAINS...SO THREAT FOR HEAVY RAIN PRODUCING STORMS CONTINUES. STILL A CONCERN FOR FLASH FLOODING THOUGH IT APPEARS THERE WILL ENOUGH STORM MOTION TO KEEP THE STORMS MOVING AND LIMIT THIS THREAT. CAPE VALUES OF AROUND 1000 J/KG PROGGED ALONG THE PALMER DIVIDE INTO LINCOLN COUNTY WITH A BIT OF DIRECTIONAL SHEAR. CANNOT RULE OUT A SEVERE STORM OR TWO IN THIS REGION. BY MIDNIGHT...MOST OF THE ACTIVITY SHOULD BE EAST OF THE AREA ALTHOUGH SOME STORMS COULD LINGER OVERNIGHT. ON SUNDAY...FLOW ALOFT BECOMES NORTHWEST WITH UPPER RIDGE OVER THE GREAT BASIN. AIRMASS SLIGHTLY DRIER BUT PRECIPITABLE WATER VALUES STILL AROUND AN INCH NEAR THE FOOTHILLS AND CLOSE TO 1.25 INCHES EASTERN PLAINS. CAPE VALUES LOOK TO BE AROUND 1000 J/KG ALONG THE URBAN CORRIDOR WITH ROUGHLY 800 J/KG FURTHER EAST. STILL A DECENT CHANCE FOR THUNDERSTORMS DURING THE AFTERNOON AND EVENING MOST AREAS. DESPITE THE SLIGHTLY DRIER AIRMASS...POTENTIAL STILL EXISTS FOR STORMS TO PRODUCE LOCALLY HEAVY RAIN. WITH A BIT BETTER SHEAR...THERE IS A SLIGHTLY BETTER RISK FOR A FEW SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WET MICROBURST WINDS. AIRMASS STILL FAIRLY COOL WITH HIGHS IN THE MIDDLE 80S ACROSS THE PLAINS. FOR MONDAY... NORTHWEST FLOW ALOFT TO CONTINUE ACROSS COLORADO WITH BROAD UPPER TROUGH OVER THE GREAT LAKES REGION AND UPPER RIDGE ACROSS GREAT BASIN. MODELS SHOW MID LEVEL SHORTWAVE CLIPPING THE NORTHEAST CORNER OF COLORADO WITH A SURFACE FRONT PUSHING ACROSS THE NORTHEAST PLAINS DURING THE AFTERNOON. AIRMASS ONLY SLIGHTLY UNSTABLE BEHIND FRONT WITH THE BEST CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS STILL IN AND NEAR THE FOOTHILLS AND ACROSS THE PALMER DIVIDE. LITTLE CHANGE IN TEMPERATURES EXPECTED WITH HIGHS IN THE MID 80S ACROSS NORTHEAST COLORADO. FOR TUESDAY...FAIRLY STRONG NORTHWEST FLOW ALOFT OVER COLORADO WITH COOLER AIRMASS ACROSS NORTHEAST PLAINS. AIRMASS STILL FAIRLY MOIST THOUGH SLIGHTLY MORE STABLE ACROSS THE PLAINS WITH THE COOLER LOW LEVELS. BEST CHANCE FOR STORMS TO BE ACROSS THE HIGHER TERRAIN. HIGHS ACROSS NORTHEAST COLORADO LOOK TO BE IN MID AND UPPER 70S. FOR THE LATER DAYS WEDNESDAY THROUGH FRIDAY...NORTHWEST FLOW ALOFT CONTINUES WEDNESDAY WITH HINTS OF A MID LEVEL SHORTWAVE DURING THE AFTERNOON OR EVENING. AIRMASS STILL MOIST WITH BETTER INSTABILITY FOR SOME CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS. LIFT FROM THE WAVE MAY INCREASE THE STORM CHANCES ACROSS THE PLAINS. FOR THURSDAY AND FRIDAY...MODELS SHOW WAVE MOVING SOUTHEAST OF THE AREA. GFS QUICKLY BUILDS UPPER RIDGE ACROSS WESTERN COLORADO THURSDAY AND MOVES IT OVER COLORADO FRIDAY... WHILE THE ECMWF SHOWS THE UPPER RIDGE OVER THE GREAT BASIN WITH NORTHWEST FLOW ALOFT THROUGH FRIDAY. WILL CONTINUE THE TREND OF LESS THUNDERSTORM CHANCES WITH THE INCREASED SUBSIDENCE UNDER WEAKENING AND DRIER NORTHWEST FLOW ALOFT. TEMPERATURES TO ALSO WARM SLIGHTLY AS WELL. && .AVIATION...(FOR THE TAFS THROUGH 00Z SATURDAY LATE AFTERNOON) ISSUED AT 316 PM MDT FRI JUL 11 2014 THUNDERSTORMS CURRENTLY MOVING NORTH INTO THE REGION...SHOULD AFFECT THE AREA AIRPORTS WITHIN THE NEXT HOUR OR SO...FIRST AT KAPA. CEILINGS TO LOWER TO AROUND 5000 FEET AGL WITH A SLIGHT CHANCE OF MVFR CEILINGS WITH HEAVIER SHOWERS. EXPECTING THE STORMS TO MOVE EAST OF THE AREA BY 02Z. SLIGHT CHANCE FOR SOME STRATUS AFTER 06Z WITH MVFR CEILINGS. WILL LEAVE OUT OF THE TAFS FOR NOW. THUNDERSTORMS AGAIN POSSIBLE AFTER 18Z WITH POSSIBLE CEILINGS AROUND 5000 FEET AGL. && .HYDROLOGY... ISSUED AT 316 PM MDT FRI JUL 11 2014 AIRMASS TO REMAIN MOIST TODAY AND SATURDAY. THERE IS A THREAT FOR FLASH FLOODING...BUT DUE TO STORMS MOVING AT 10 TO 20 MPH THE THREAT IS LOW. FLOOD PRONE AREAS LIKE BURN AREAS WILL SEE THE BEST CHANCE OF FLOODING TODAY AND SATURDAY. THE HEAVIEST RAINFALL RATES WILL BE AROUND ONE INCH IN 20 MINUTES...THOUGH MOST AREAS WILL BE LESS. AIRMASS ONLY SLIGHTLY DRIER SUNDAY BUT STILL FAIRLY MOIST WITH A CHANCE FOR THUNDERSTORMS. BRIEF HEAVY RAIN A POSSIBILITY... BUT STORM MOTION OF AROUND 15 MPH SHOULD KEEP THE FLOODING THREAT LOW. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MEIER LONG TERM...D-L AVIATION...MEIER HYDROLOGY...MEIER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1031 AM MDT FRI JUL 11 2014 COZ030>051-121645- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1031 AM MDT FRI JUL 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT INCREASED MOISTURE WILL LEAD TO MORE THUNDERSTORM ACTIVITY AND COOLER TEMPERATURES TODAY. THUNDERSTORMS WILL FORM THIS AFTERNOON OVER THE MOUNTAIN AND FOOTHILLS AND THEN SPREAD EAST ONTO THE PLAINS. SOME OF THE STORMS WILL PRODUCE HEAVY RAINFALL WITH ONE INCH OF RAIN POSSIBLE IN 20 MINUTES. THERE IS A LOW THREAT OF FLASH FLOODING FROM THE STRONGEST STORMS...ESPECIALLY IF THEY PASS OVER BURN OR FLOOD IMPACTED AREAS OR CITIES. WHILE THE MAIN FEATURE OF TODAYS STORMS WILL BE THE RAINFALL...A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE ALSO POSSIBLE ON THE PLAINS. THE THUNDERSTORMS WILL DIMINISH THIS EVENING BUT ISOLATED SHOWERS MAY LINGER LATE INTO THE NIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE MIDDLE OF NEXT WEEK. THE MAIN THREAT FROM THE STORMS WILL BE LOCALLY HEAVY RAINFALL...THOUGH THE STRONGER STORMS COULD ALSO PRODUCE HAIL. TEMPERATURES WILL BE AT OR SLIGHTLY BELOW AVERAGE FOR THIS TIME OF YEAR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 446 PM MDT FRI JUL 11 2014 COZ042-048-112315- LOGAN COUNTY CO-NORTHEAST WELD COUNTY CO- 446 PM MDT FRI JUL 11 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD AND NORTHWESTERN LOGAN COUNTIES UNTIL 515 PM MDT... AT 446 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER WESTPLAINS...OR 20 MILES NORTHWEST OF STERLING...MOVING EAST AT 15 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WESTPLAINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4072 10370 4100 10365 4100 10325 4072 10329 TIME...MOT...LOC 2246Z 271DEG 14KT 4086 10350 RPK
The Denver radar (KFTG), 42 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Intense thunderstorm winds snapped tree branches up to four inches in diameter.
A wet microburst caused tree damage and downed power lines in and around Sterling.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531623, 531624, 531625, 531628, 531626, 531627.